Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
94yrs old raising heartbeat
avatar
sosefinf posted:
My grandma is 94 yrs old she has a raising heart beat I would like to know what cause this and what are some ways or medicine that will help control this. Please Help.

Thanks
Reply
 
avatar
cardiostarusa1 responded:
Hi:

Do you mean a racing heartbeat (as in a heartbeat over 100 per minute, medically referred to as tachycardia)?

If so, there are various causes, cardiac and non-cardiac, and common cardiovascular drugs such as beta-blockers, and a few others, can be prescribed to lower/slow the heart rate.

Best of luck to your 94-years-young grandma.

Take care,

CardioStar*

WebMD member (since 8/99)



-

-

Be well-informed

Heart Rhythm Society

Patient and Public Information Center

http://www.hrspatients.org

_ . _

Calming the HEART

Techniques at Home (as applicable)

Tighten stomach muscles. As soon as the heart starts to race, tighten the stomach muscles. This will cause the abdominal muscles to put pressure on a group of nerves that will tell the heart's electrical coduction system to slow down.

Chill. Take a deep, long breath and slowly let it out. Sometimes relaxation is all it takes to stop tachycardia. And deep breathing is frequently one of the fastest ways to relax.

Use common sense. Anything that speeds up the heart, caffeine and cigarettes, for example, can trigger a rapid heartbeat. So common sense says that if one is prone to tachycardia, one should avoid any substance that might give the heart an extra kick.

-

LEARN ABOUT the Heart


WebMD

The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

http://www.webmd.com/heart/picture-of-the-heart

-

Quote!

Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society


. .

WebMD/WebMD forums does not provide medical advice, diagnosis or treatment.

WebMD does not endorse any specific product, service or treatment.
 
avatar
James Beckerman, MD, FACC responded:
There could be many different causes, particularly in an elderly person. I'd recommend having her see her physician ASAP to get checked out.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center